Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 172, NWS Grand Forks, ND

September 2, 20184 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2018, 6:16 AM CDT for 4 counties in Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 6:16 AM CDT (11:16 UTC)
Expired
Sep 2, 2018, 6:45 AM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Duluth radar (KDLH), 204 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KFGF 021116
SVRFGF
MNC005-057-111-159-021145-
/O.NEW.KFGF.SV.W.0172.180902T1116Z-180902T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
616 AM CDT SUN SEP 2 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  Northern Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 645 AM CDT.

* At 615 AM CDT, severe thunderstorms were located along a line
  extending from near Hubbard to near Oshawa to 6 miles east of
  Leader, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Park Rapids, Menahga, Sebeka, Nevis, Huntersville, Hubbard and
  Nimrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is also occurring with these 
storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4680 9479 4664 9479 4657 9478 4650 9478
      4660 9483 4654 9518 4672 9529 4707 9511
      4698 9466 4680 9466
TIME...MOT...LOC 1115Z 254DEG 45KT 4684 9506 4674 9470 4653 9451 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
353 
WWUS53 KFGF 021136
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
636 AM CDT SUN SEP 2 2018

MNC005-111-021146-
/O.CAN.KFGF.SV.W.0172.000000T0000Z-180902T1145Z/
Otter Tail MN-Becker MN-
636 AM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4661 9479 4665 9504 4694 9508 4696 9466
      4680 9466 4680 9479
TIME...MOT...LOC 1136Z 254DEG 45KT 4691 9472 4681 9436 4660 9417 

$$

MNC057-159-021145-
/O.CON.KFGF.SV.W.0172.000000T0000Z-180902T1145Z/
Hubbard MN-Wadena MN-
636 AM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHERN HUBBARD AND NORTHEASTERN WADENA COUNTIES...

At 636 AM CDT, severe thunderstorms were located along a line
extending from Chamberlain to near Pontoria to near Breezy Point,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Park Rapids, Huntersville, Hubbard, Nimrod, Chamberlain and Badoura. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 9479 4665 9504 4694 9508 4696 9466
      4680 9466 4680 9479
TIME...MOT...LOC 1136Z 254DEG 45KT 4691 9472 4681 9436 4660 9417 

HAIL...<.75IN
WIND...60MPH
 
$$

CJ
908 
WWUS53 KFGF 021139
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
639 AM CDT SUN SEP 2 2018

MNC057-159-021149-
/O.EXP.KFGF.SV.W.0172.000000T0000Z-180902T1145Z/
Hubbard MN-Wadena MN-
639 AM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD AND
NORTHEASTERN WADENA COUNTIES WILL EXPIRE AT 645 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

LAT...LON 4661 9479 4665 9504 4694 9508 4696 9466
      4680 9466 4680 9479
TIME...MOT...LOC 1139Z 254DEG 45KT 4692 9469 4681 9433 4660 9414 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:09 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 2, 4:09 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
409 AM CDT Sun Sep 2 2018

.SHORT TERM...(Today and tonight)
Issued at 409 AM CDT Sun Sep 2 2018

Currently have showers and thunderstorms across the eastern two
thirds of the FA. The strongest storms are moving through
southeast North Dakota, while the Devils Lake region should be out
of the threat for the rest of the night. The front trails all this
activity, located back somewhere along a Cando to Bismarck line.
The convection should slowly track east this morning, and exit the
far eastern FA sometime by mid morning. The stronger storms and
threat for a half inch to an inch of rain looks to be along and
south of a line from Valley City to Bemidji. In this same area
there could also be some small hail. Once these storms move
through, the rest of the short term looks quiet. North winds may
get a little breezy this afternoon, but they should calm down
again after sunset. This will lead to a fairly cool Labor Day
morning.

.LONG TERM...(Monday through Saturday)
Issued at 409 AM CDT Sun Sep 2 2018

Mon-Wed: Monday will be mild with breezy winds out of the south-
southeast during the day followed by the chance of overnight showers
and thunderstorms in both the Devils Lake Basin as well as towards
west-central Minnesota. Gusting winds of 20-30 mph combine with
minimum RH values at or below 30% in the northern Red River Valley
into northeast North Dakota to provide near critical fire weather
conditions during the day. This comes ahead of a seasonable cold
front passing through the region from the west late Tuesday into
early Wednesday. This will continue shower and thunderstorm chances
Tuesday, mainly east of the Red River. Severe weather is largely not
expected at this time Tuesday as instability and wind shear looks to
remain marginal. Behind the cold front, winds will shift out of the
north 10-20 mph and cooler temperatures. Wednesday will be cool with
highs remaining in the 60s and a breeze out of the northwest.

Thu-Sun: High pressure moves over the region Thursday clearing skies
and allowing calm winds. The cool airmass behind Tuesday's cold
front will still remain over the area and with dew points reaching
into the mid to upper 30s, nocturnal cooling will cause Thursday to
start chilly. There could be some concerns for early morning frost
north of US 2, although confidence in this is low. High pressure
eventually slides east allowing for return southerly flow ahead of
the next system still progged to move through the Northern Plains
Saturday/Sunday. This will bring warmer temperatures and the next
chance for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Sep 1 2018

Eastern ND into northwest MN will see widely scattered showers
and isold MVFR conds in tstms spreading west to east from 05z
through 11z, with scattered MVFR Cigs in strong to severe
thunderstorms across the southern Red River Basin 09z through
11z. Scattered strong to severe thunderstorms will push across
southern portions of northwest and west central MN from 10 through
15z. Eastern ND should see fair skies in VFR conditions following
frontal passage by 12z. West central and northwest MN should see
fair skies in VFR conditions after 15z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...CJ
AVIATION...Gust
Hazardous weather outlook, Sep 2, 4:45 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Sun Sep 2 2018

MNZ001>009-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-030945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
445 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night into Tuesday and again on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ016-017-022>024-027-028-030>032-040-030945-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-
445 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms will move through early this
morning, producing up to nickel sized hail, wind gusts to 45 mph,
and up to an inch of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night into Tuesday and again on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 2, 3:54 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
354 AM CDT SUN SEP 2 2018

MNZ003-027-029-030-NDZ039-052-053-020945-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-Sargent ND-
Richland ND-Cass ND-
354 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS...RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 445 AM CDT...

At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapleton to Fargo to near Dwight to
Stiles. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fargo, Wahpeton, Moorhead, West Fargo, Dilworth, Breckenridge and
Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9736 4631 9698 4679 9692 4695 9720
      4701 9641 4690 9609 4645 9602 4602 9645
      4602 9658 4593 9656
TIME...MOT...LOC 0853Z 259DEG 38KT 4691 9711 4680 9682 4635 9674 4605
9707

CJ
Local storm report, Sep 2, 3:57 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     HAIL             1 NNW PRAIRIE ROSE      46.83N 96.84W
09/02/2018  E0.88 INCH       Cass               ND   PUBLIC

&&

VGODON
Special weather statement, Sep 2, 4:35 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
435 AM CDT SUN SEP 2 2018

MNZ003-027>031-040-021030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Grant MN-
Wilkin MN-West Otter Tail MN-
435 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...OTTER TAIL...
GRANT...EASTERN WILKIN AND SOUTHERN BECKER COUNTIES UNTIL 530 AM
CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dale to near Elizabeth to near White Rock.
Movement was east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Detroit Lakes, Perham, Pelican Rapids, Ottertail Lake,
Hawley and Frazee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4576 9625 4602 9626 4602 9658 4636 9634
      4693 9637 4679 9518 4637 9516 4611 9522
      4611 9577 4576 9576
TIME...MOT...LOC 0934Z 278DEG 38KT 4688 9621 4633 9614 4594 9646

CJ
Special weather statement, Sep 2, 5:29 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
529 AM CDT SUN SEP 2 2018

MNZ028-031-032-021115-
Wadena MN-East Otter Tail MN-East Becker MN-
529 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WADENA...EASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES UNTIL 615 AM CDT...

At 529 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wolf Lake to near Almora to near Holmes.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wadena, Perham, Menahga, New York Mills, Parkers Prairie, Henning and
Sebeka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4637 9473 4637 9515 4611 9515 4611 9559
      4624 9551 4679 9564 4679 9479 4639 9478
      4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 1029Z 278DEG 38KT 4679 9538 4624 9532 4585 9564

CJ
Local storm report, Sep 2, 5:55 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
555 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             4 E ELBOW LAKE          45.99N 95.89W
09/02/2018  E0.88 INCH       Grant              MN   NWS EMPLOYEE

            DIME TO NICKEL SIZED HAIL.

&&

VGODON
Special weather statement, Sep 2, 6:11 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
611 AM CDT SUN SEP 2 2018

MNZ024-028-032-021145-
Wadena MN-East Becker MN-Hubbard MN-
611 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHERN
WADENA AND SOUTHEASTERN BECKER COUNTIES UNTIL 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Menahga to 6 miles southeast of
Huntersville to near Leader. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Park Rapids, Menahga, Nevis, Huntersville, Hubbard, Wolf Lake and
Dorset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4680 9479 4661 9478 4638 9473 4661 9479
      4680 9540 4705 9492 4698 9466 4680 9466
TIME...MOT...LOC 1110Z 254DEG 45KT 4683 9514 4673 9478 4652 9459

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:54 AM CDTSpecial Weather StatementFGFClay, Wilkin51 min
Sep 2, 4:35 AM CDTSpecial Weather StatementFGFGrant, Otter Tail55 min
Sep 2, 5:29 AM CDTSpecial Weather StatementFGFWadena46 min
Sep 2, 6:11 AM CDTSpecial Weather StatementFGFWadena34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.